Can Protein Shakes Cause Hair Loss?

Although protein has been connected to hair development, baldness is most likely not caused by protein. This does not necessarily imply that you and your hair will be healthier the more protein you consume. You only need to consume the necessary daily allowance of protein, which isn’t very much. A healthy adult’s diet typically contains 50g of protein per day, which is relatively accessible. The majority of people do not need to be concerned about protein deficiencies. However, if you drink protein smoothies, you can be getting too much protein, which would deprive your body and hair of essential nutrients. Although this is highly unlikely, an unbalanced diet over time can cause medical issues and hair loss.

Why do people believe that protein powder cases hair loss? 

Whey protein isolate is said to hasten male pattern baldness and hair loss, according to a highly recognized 2017 study. This work was widely shared online and cited in a number of well-known publications. Because of this, a lot of people now think protein powder contributes to hair loss, which is sad considering how biased the study in issue is.

Without even looking at the methodology, it is possible to invalidate the study because the author had an obvious conflict of interest. The author, Dr. Lawrence J. Shapiro, is a hair transplant surgeon who offers a product called Dr. Shapiro’s Help HairTM Shake that contains whey protein concentrate. According to Dr. Shapiro, his protein supplement’s major ingredient, whey protein concentrate, is healthy for your hair whereas many other protein supplements’ key ingredient, whey protein isolate, is not. Despite the possibility that this is the case, Dr. Shapiro’s financial and personal interests could—and definitely did—bias his work. He undoubtedly publicized his “study” in order to promote his own goods further.

Furthermore, Dr. Shapiro’s research is unique in its field. This is significant since a single study cannot be used to make definitive claims. Before a study’s conclusions can be regarded as definitive, they must be replicated—that is, carried out repeatedly with the same outcomes. A study that hasn’t been duplicated or that can’t be replicated might be a fraud.

The key takeaway from this is that as consumers, we need to be wary of the information we obtain online. Many published study findings are skewed and unreliable, and popular periodicals frequently cite them in ways that lend them far more authority than they really do. Dr. Shapiro’s study almost probably experienced this.

Protein might be good for your hair. 

Studies on patients with nutrient deficiencies form the basis of the majority of knowledge about protein intake and hair loss. It is safe to assume that a protein deficiency can affect the structure and growth of hair, and that protein supplements can help those who are protein deficient grow their hair. It is difficult to estimate how much, if any, protein impacts hair growth in the normal person because there is so little study on the effects of protein supplementation in those without a dietary deficiency. Furthermore, the majority of the published studies focus on a range of nutrients, making it difficult to determine what function protein serves.

In spite of this, hair is formed of a protein called keratin, and hair follicles are some of the body’s cells with the highest metabolic activity. Increasing your protein intake may therefore promote hair growth, especially if you are not obtaining enough protein. A recent randomized, double-blind, placebo-controlled study that looked into the relationship between protein and hair growth came to the conclusion that women with thinning hair benefit from protein intake for promoting hair growth. Even while this is only one study, it supports the idea that increasing your protein intake could help you grow more hair or slow down thinning.

However, make sure to conduct your study before include a protein powder in your diet. Any kind of protein powder can increase your consumption of protein, but not all of them are healthy for you.

Avoid food additives

Food additives are commonly seen in protein powders. If you consume a protein shake every day, additives can quickly mount up and result in gastrointestinal (GI) side effects such bloating, constipation, diarrhea, gas, and stomach pain, even if they aren’t necessarily harmful in tiny doses. This is due to the fact that food additives are typically difficult to digest. They remain in your digestive system longer than normal, giving your gut bacteria more time to consume. These bacteria release gas as they consume, which results in bloating and discomfort in the stomach. Additionally, gas delays colonic transit, which can cause constipation by prolonging the time it takes food to pass through the colon.

Food additives have the potential to permanently alter intestinal regulatory pathways, which may lead to the onset of inflammatory bowel disease (IBD) and other systemic inflammatory illnesses. Artificial sweeteners change the makeup of your gut microbiota, making them one of the most hazardous additives over the long run (the collection of microorganisms that help you digest food). This may result in extensive inflammation and severe, ongoing GI issues. Some sweeteners, particularly sugar alcohols like xylitol, attract water into your intestines and are therefore poorly absorbed by the gut (feeding those ravenous gut bacteria). Finally, you can put a reason behind frequent trips to the restroom following a protein shake!

Other workout supplements

Does Creatine cause Hair Loss?

Because it can boost energy and help with muscular building, creatine is well-liked by gym attendees, but does it also lead to hair loss? According to popular belief, creatine raises the level of testosterone in your blood. Dihydrotestosterone (DHT) is what is produced when testosterone is exposed to the enzyme Type II 5-alpha reductase, and individuals who are genetically predisposed to male pattern baldness (AKA androgenetic alopecia) will start to experience hair loss if this reaction takes place within the oil glands of the hair follicle. Right, greater testosterone causes more hair loss. Not exactly!

There has only been one study on the topic thus far. The Clinical Journal of Sport Medicine reported in 2009 that rugby players in their college years had changes in the ratio of dihydrotestosterone to testosterone after taking creatine monohydrate for three weeks. This study’s limitation—using only 20 participants—meant that it could not draw any firm conclusions and called for additional research.

Does DHEA cause Hair Loss?

Some people take DHEA as a supplement because they believe it will boost their overall athletic performance. The supplement DHEA, like creatine, is suspected of causing male pattern baldness, and the mechanism by which this would happen is the same: DHEA would increase your blood levels of testosterone, which would cause those who are genetically predisposed to male pattern baldness to begin losing hair because of the presence of DHT. Although the theory is sound, there isn’t enough supporting evidence.

In a 1987 study published in the Journal of the Academy of Dermatology, dehydroepiandrosterone sulfate (DHEA-S) serum increase was linked to male pattern baldness in young males. The University of Rochester Medical Center explains that DHEA is converted into DHEA-S when it is metabolized by your liver and adrenal glands in their article on Dehydroepiandrosterone and Dehydroepiandrosterone Sulfate. The scientists concluded that adrenal hyperactivity may be the cause of male pattern baldness among people who are genetically prone to androgenetic alopecia because every participant in the research was experiencing it and also had increased DHEA-S. See how the word “may” allowed the scientists to completely cover all of their bases?

No research has been done to determine whether using DHEA pills alone results in hair loss. Of course, if you find your hairline thinning, you may always be your own scientist and stop taking DHEA. If stopping your consumption stops your hair loss, then perhaps DHEA was to blame.